Tornadoes · United States · Georgia · 2004

F0 tornado, Statesboro, Georgia, September 26, 2004

This F0 tornado ran 0.5 miles across Bulloch County on September 26, 2004, touching down at 1:40 AM EDT and reaching 35 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 26, 2004
Touchdown
1:40 AM EDT (05:40 UTC)
Path length
0.5 miles (0.8 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
County
Bulloch County
Touchdown point
32.450, -81.680
Lift-off point
32.450, -81.680
Record number
1681

What the Weather Service recorded

A weak tornado knocked trees and large limbs down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Sep 26, 11:30 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 26, 11:30 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1130 PM EDT SUN SEP 26 2004

.UPDATE...A NEW TORNADO WATCH WILL BE ISSUED SHORTLY FOR ALL OF
SOUTHERN SC AND SE GA.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING GAZ116>119-138>141.
     INLAND TROPICAL STORM WIND WARNING GAZ087-088-099>101-
        114-115-137.
     FLOOD WATCH GAZ087-088-099>101-114>119-137>141.
     TORNADO WATCH UNTIL 9 AM GAZ087-088-099>101-114>119-137>141.
SC...HIGH SURF ADVISORY SCZ048>051.
     GALE WARNING SCZ048>051.
     FLOOD WATCH UNTIL 12 AM TUESDAY ALL SC ZONES.
     SHALLOW COASTAL FLOODING AROUND HIGH TIDE SCZ048>051.
     TORNADO WATCH UNTIL 9 AM SCZ040-042>045-047>051.
.MARINE...TROPICAL STORM WARNING AMZ354-374.
          GALE WARNING AMZ330-350-352.
          SHALLOW COASTAL FLOODING AROUND HIGH TIDE AMZ330.
          TORNADO WATCH UNTIL 9 AM AMZ330-350-352-354.
&&

ST/HSA/ME/JPC/RB
Hazardous weather outlook, Sep 27, 12:48 AM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1248 AM EDT MON SEP 27 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-271100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1248 AM EDT MON SEP 27 2004

...TORNADO WATCH UNTIL 9 AM MONDAY...
...TROPICAL STORM WARNING FOR THE GEORGIA COAST...
...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA...
...FLOOD WATCH FOR THE ENTIRE AREA...
...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA...
...HIGH RISK FOR RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
.TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE
EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO
NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE
POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A
TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL
STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE
TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE
INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING.
PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE
LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION.

.HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE
BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH
MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH
CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR
DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN
EFFECT UNTIL 9 AM MONDAY FOR ALL OF SOUTHERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA. ADDITIONAL TORNADO WATCHES WILL LIKELY BE
REQUIRED LATER THIS MORNING. IN ADDITION...VERY HEAVY RAINS AND
RAINBANDS FROM JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO
MONDAY...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF MANY
LOCATIONS...AND FLOOD WARNINGS MAY BE REQUIRED AT A LATER TIME. FOR
NOW...A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA.
PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE
RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER
AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA
ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH
SURF AND RIP CURRENTS AT LOCAL BEACHES.

.MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH
CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO
GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST
COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER
INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED
FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE
JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Sep 26, 9:16 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
916 PM EDT SUN SEP 26 2004

GAZ087-088-SCZ040-042-270200-
ALLENDALE-HAMPTON-JENKINS-SCREVEN-
916 PM EDT SUN SEP 26 2004

...STRONG WINDS WITH SHOWERS WILL IMPACT JENKINS COUNTY...SCREVEN
COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 1000 PM EDT...

AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH VERY HEAVY RAINS AND GUSTY WINDS CENTERED ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ROCKY FORD TO 5 MILES
SOUTH OF CUMMINGS...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
STATESBORO TO 9 MILES WEST OF YEMASSEE...MOVING NORTHWEST AT 30 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CUMMINGS...HAMPTON...FAIRFAX...ALLENDALE...MILBURY...SYLVANIA...
HILLTONIA...SCARBORO...AND MILLEN THROUGH 1000 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. VERY HEAVY RAINS WILL
ALSO OCCUR...PRODUCING RAINFALL RATES OF ONE HALF IN LESS THAN 30
MINUTES TIME. LOCAL FLOODING IS POSSIBLE WITH THIS VERY HEAVY RAIN.

JPC
Special weather statement, Sep 26, 10:54 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 PM EDT SUN SEP 26 2004

GAZ114>119-137>141-270500-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-EVANS-
INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG-
TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...PEMBROKE...REIDSVILLE...SAVANNAH...
TOWNSEND...WILMINGTON AND WILMINGTON ISLAND
1054 PM EDT SUN SEP 26 2004

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST GEORGIA...
BRYAN...CHATHAM...EVANS...LIBERTY...LONG...MCINTOSH AND TATTNALL.
THIS INCLUDES THE ADJACENT COASTAL WATERS.

ADDITIONAL TORNADO WATCHES WILL LIKELY BE ISSUED LATER TONIGHT.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ST
Special weather statement, Sep 27, 12:44 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 AM EDT MON SEP 27 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING...
HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE...
SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND...
WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER...
RIDGELAND...SAINT GEORGE AND WALTERBORO
1244 AM EDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM
MONDAY MORNING FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST SOUTH CAROLINA...
ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON...
DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL
WATERS.

IN SOUTHEAST GEORGIA...
BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS...
LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL...
INCLUDING THE ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ST

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

5.7 hours before the tornado, 165 km from the path. September 27, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 813 joules per kilogram, CIN -4, lifted condensation level 454 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 173 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
153 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Charleston AFB, SC (KCHS), 12:00Z

6.3 hours after it, 165 km from the path. September 27, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1064 joules per kilogram, CIN -1, lifted condensation level 509 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Statesboro/Bulloch Co (TBR), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the touchdown began at 05:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of September 26, 2004

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 262:30 AM EDTF1Brevard, FL0.320
September 262:51 AM EDTF1Brevard, FL0.550$350,000
September 2612:05 PM EDTF0Flagler, FL21.01
September 262:55 PM EDTF0Saint Johns, FL2.01
September 267:15 PM EDTF0Saint Johns, FL1.01
September 267:30 PM EDTF0Saint Johns, FL2.01
September 268:10 PM EDTF0Saint Johns, FL2.01
September 2611:55 PM EDTF0Clinch, GA1.01

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.